Let's Talk: Why I Stopped Taking the Pill For the Sake of My Mental Health

Why i stopped taking the pill for the sake of my mental health
There's been a huge amount of news over recent months about a male contraceptive trial that recently had to be stopped due to a small number of subjects feeling depressed. As a woman who spent virtually 50% of her life taking the pill, it amazes me that more isn't said about the side effects it can have. I've read a lot of articles recently from women who have all stopped taking the pill for various reasons but the majority seem to have been for mental health.

I started taking the pill when I was 16. I was one of the 'lucky' ones - the first one I took seemed to work well for me and as such I never ended up changing it. Like a lot of girls who are given the pill, it was Microgynon 30, one of an older type of pill and what I now know as one of the cheapest to prescribe. But it worked well enough for me and I carried on taking it religiously for the next 15 or so years.

Now, having taken something for so long, I never really thought I had any side effects from it, but looking back now I can see that I did - I just assumed they were part of my personality rather than a by product of the pill!

I would get horribly anxious around the time of my pill break and have horrible hot sweats for the few days my 'period' came. And for the past 12 months I just had constant cycles of feeling so unbelievably down, even when everything in my life seemed to be going pretty well.

About six months ago I was a few weeks in to generally just feeling terribly sad - I remember talking to a friend about it and saying I couldn't understand what was happening to me and that I just didn't feel right or like myself at all. She recommended speaking to my doctor, which was always my fallback plan, but I will always try to take things out of my life before adding more in and after reading a lot of things about the pill and depression, I thought that stopping it seemed like a good first try. (Note: I'm not advocating not going to your GP if you are concerned about how you're feeling/possible depression/mental health issues. That would have been my absolute next step if this hadn't worked for me.)

Nearly six months on I can say I feel so much better and that I wish I had done it much earlier. I don't profess to feel happy every day, but I feel more like me and less like there's a giant black cloud constantly hanging over my head. I've also realised that I'm not quite as much of a moody bitch as I initially thought - I think the hormones from my pill were making me a LOT worse and it's only now I'm no longer taking it I can really see the difference. Sadly the pre-period hot sweats have remained (sexy) and my skin is a bit oilier than it was previously, but I'll take those any day over the way I had been feeling.

It's been a bit of an adjustment in my personal life as I have a long term boyfriend, but the inconvenience of other contraception pales into insignificance to the positive difference not taking the pill has made to my mood. When I  started out as a 16 year old girl on the pill for the first time, I didn't really have a plan long term or get spoken to about many other options. It was just the one that seemed to be offered at the time.

Hormones are funny old things and will affect different people in different ways. If you're not sure the pill or injection or whatever is working for you, don't be afraid to swap or change or stop altogether. You might try lots of different methods before finding one that works for you. Or maybe you'll have a long-term relationship with condoms as they feel like the best solution overall. It's all totally personal and you need decide what's right for you as an individual. And what works now, might not in 5 years time. So don't be afraid to re-assess.

I'd love to hear your thoughts/opinions on all of this - have you experienced something similar?

No comments

Post a Comment

© Tales of a Pale Face | UK beauty blog | All rights reserved.
Blog Layout Created by pipdig